Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Memphis, TN

March 15, 2002Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 15, 2002, 8:05 PM CST for Union County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2002, 8:05 PM CST (02:05 UTC)
Expired
Mar 15, 2002, 8:30 PM CST
In force
25 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Union County, MS

What was reported inside it

TimeReportWhereRemark
Mar 15, 8:08 PM CSTHail 0.75Etta, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 160205
SVRMEM
MSC145-160230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 830 PM CST.

* AT 803 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  ETTA...MOVING NORTHEAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 830 PM CST INCLUDE...
  MYRTLE...NEW ALBANY...
  KEOWNVILLE...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3451 8936 3437 8922 3460 8879 3462 8916

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:20 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 15, 3:20 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CST FRI MAR 15 2002

COLD FRONT STRETCHING FROM MISSOURI BOOTHEEL THROUGH SOUTHWEST
ARKANSAS. SURFACE LOW WILL MOVE ALONG THE FRONT. THUNDERSTORMS
ARE DEVELOPING ALONG AND BEHIND THE FRONT. SEVERE STORMS ARE
POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

FRONT WILL MOVE THROUGH THE MID SOUTH BY 12Z. WEAK HIGH PRESSURE AND
COOLER TEMPS WL MOVE IN FOR SATURDAY. BY SATURDAY NIGHT AN IMPULSE IN
THE FAST MOVING SOUTHWEST FLOW DRAGS THE FRONT BACK NORTH RESULTING
IN THE CHANCE FOR RAIN. PRECIPITATION WILL MOVE OUT EARLY SUN BEFORE
ANOTHER IMPULSE RESULTS IN MORE RAIN SUN NIGHT INTO THE EARLY PART OF
NEXT WEEK. TEMPERATURES WILL REMAIN MILD THOUGH.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:36 PM CSTSevere Thunderstorm WarningMEGLafayette39 min
Mar 15, 8:23 PM CSTSevere Thunderstorm WarningMEGBenton37 min
Mar 15, 8:53 PM CSTSevere Thunderstorm WarningMEGAlcorn22 min
Mar 16, 3:13 PM CSTSevere Thunderstorm WarningMEGMarshall, Tate47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.